The Annals of Probability

Robust dimension free isoperimetry in Gaussian space

Elchanan Mossel and Joe Neeman

Full-text: Open access


We prove the first robust dimension free isoperimetric result for the standard Gaussian measure $\gamma_{n}$ and the corresponding boundary measure $\gamma_{n}^{+}$ in $\mathbb{R} ^{n}$. The main result in the theory of Gaussian isoperimetry (proven in the 1970s by Sudakov and Tsirelson, and independently by Borell) states that if $\gamma_{n}(A)=1/2$ then the surface area of $A$ is bounded by the surface area of a half-space with the same measure, $\gamma_{n}^{+}(A)\leq(2\pi)^{-1/2}$. Our results imply in particular that if $A\subset\mathbb{R} ^{n}$ satisfies $\gamma_{n}(A)=1/2$ and $\gamma_{n}^{+}(A)\leq(2\pi)^{-1/2}+\delta$ then there exists a half-space $B\subset\mathbb{R} ^{n}$ such that $\gamma_{n}(A\Delta B)\leq C\smash{\log^{-1/2}}(1/\delta)$ for an absolute constant $C$. Since the Gaussian isoperimetric result was established, only recently a robust version of the Gaussian isoperimetric result was obtained by Cianchi et al., who showed that $\gamma_{n}(A\Delta B)\le C(n)\sqrt{\delta}$ for some function $C(n)$ with no effective bounds. Compared to the results of Cianchi et al., our results have optimal (i.e., no) dependence on the dimension, but worse dependence on $\delta$.

Article information

Ann. Probab., Volume 43, Number 3 (2015), 971-991.

First available in Project Euclid: 5 May 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E15: Inequalities; stochastic orderings
Secondary: 26D10: Inequalities involving derivatives and differential and integral operators 68Q87: Probability in computer science (algorithm analysis, random structures, phase transitions, etc.) [See also 68W20, 68W40] 60G10: Stationary processes

Noise stability Gaussian measure isoperimetric inequalities majority is stablest


Mossel, Elchanan; Neeman, Joe. Robust dimension free isoperimetry in Gaussian space. Ann. Probab. 43 (2015), no. 3, 971--991. doi:10.1214/13-AOP860.

Export citation


  • [1] Bakry, D. and Ledoux, M. (1996). Lévy–Gromov’s isoperimetric inequality for an infinite-dimensional diffusion generator. Invent. Math. 123 259–281.
  • [2] Bobkov, S. G. (1997). An isoperimetric inequality on the discrete cube, and an elementary proof of the isoperimetric inequality in Gauss space. Ann. Probab. 25 206–214.
  • [3] Borell, C. (1975). The Brunn–Minkowski inequality in Gauss space. Invent. Math. 30 207–216.
  • [4] Borell, C. (1982). Positivity improving operators and hypercontractivity. Math. Z. 180 225–234.
  • [5] Borell, C. (1985). Geometric bounds on the Ornstein–Uhlenbeck velocity process. Z. Wahrsch. Verw. Gebiete 70 1–13.
  • [6] Carlen, E. A. and Kerce, C. (2001). On the cases of equality in Bobkov’s inequality and Gaussian rearrangement. Calc. Var. Partial Differential Equations 13 1–18.
  • [7] Cianchi, A., Fusco, N., Maggi, F. and Pratelli, A. (2011). On the isoperimetric deficit in Gauss space. Amer. J. Math. 133 131–186.
  • [8] de Castro, Y. (2011). Quantitative isoperimetric inequalities on the real line. Ann. Math. Blaise Pascal 18 251–271.
  • [9] Ehrhard, A. (1983). Symétrisation dans l’espace de Gauss. Math. Scand. 53 281–301.
  • [10] Ehrhard, A. (1984). Inégalités isopérimétriques et intégrales de Dirichlet gaussiennes. Ann. Sci. École Norm. Sup. (4) 17 317–332.
  • [11] Ehrhard, A. (1986). Éléments extrémaux pour les inégalités de Brunn–Minkowski gaussiennes. Ann. Inst. Henri Poincaré Probab. Stat. 22 149–168.
  • [12] Hanson, D. L. and Wright, F. T. (1971). A bound on tail probabilities for quadratic forms in independent random variables. Ann. Math. Statist. 42 1079–1083.
  • [13] Hino, M. (2002). On short time asymptotic behavior of some symmetric diffusions on general state spaces. Potential Anal. 16 249–264.
  • [14] Khot, S., Kindler, G., Mossel, E. and O’Donnell, R. (2004). Optimal inapproximability results for max-cut and other 2-variable csps? In Proceedings of the 45th Annual IEEE Symposium on Foundations of Computer Science 146–154. IEEE Press, New York.
  • [15] Ledoux, M. (1994). Semigroup proofs of the isoperimetric inequality in Euclidean and Gauss space. Bull. Sci. Math. 118 485–510.
  • [16] Ledoux, M. (1996). Isoperimetry and Gaussian analysis. In Lectures on Probability Theory and Statistics (Saint-Flour, 1994). Lecture Notes in Math. 1648 165–294. Springer, Berlin.
  • [17] Ledoux, M. (1998). A short proof of the Gaussian isoperimetric inequality. In High Dimensional Probability (Oberwolfach, 1996). Progress in Probability 43 229–232. Birkhäuser, Basel.
  • [18] Ledoux, M. (2000). The geometry of Markov diffusion generators. Ann. Fac. Sci. Toulouse Math. (6) 9 305–366.
  • [19] Ledoux, M. (2001). The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Amer. Math. Soc., Providence, RI.
  • [20] Ledoux, M. (2011). From concentration to isoperimetry: Semigroup proofs. In Concentration, Functional Inequalities and Isoperimetry. Contemp. Math. 545 155–166. Amer. Math. Soc., Providence, RI.
  • [21] Milman, V. D. and Schechtman, G. (1986). Asymptotic Theory of Finite-dimensional Normed Spaces. Lecture Notes in Math. 1200. Springer, Berlin.
  • [22] Mossel, E. (2012). A quantitative Arrow theorem. Probab. Theory Related Fields 154 49–88.
  • [23] Mossel, E. and Neeman, J. (2015). Robust optimality of Gaussian noise stability. J. Eur. Math. Soc. (JEMS) 17 433–482.
  • [24] Mossel, E., O’Donnell, R. and Oleszkiewicz, K. (2010). Noise stability of functions with low influences: Invariance and optimality. Ann. of Math. (2) 171 295–341.
  • [25] Raghavendra, P. (2008). Optimal algorithms and inapproximability results for every CSP? In STOC’08 245–254. ACM, New York.
  • [26] Sudakov, V. N. and Tsirel’son, B. S. (1978). Extremal properties of half-spaces for spherically invariant measures. J. Math. Sci. 9 9–18.
  • [27] Szegő, G. (1975). Orthogonal Polynomials, 4th ed. Amer. Math. Soc., Providence, RI.